Severe allergic reactions to anesthetic are rare and only occur in approximately 1 in 10,000 to 1 in 20,000 procedures in Australia. During day surgery, other factors such as antibiotics, natural rubber latex and neuromuscular blocking agents are more likely to trigger an anaphylactic reaction than the anesthetic itself.
What happens if someone has an anaphylactic reaction from Anesthesia?
Severe allergies to anesthesia are a serious problem because it may be difficult for your anaesthesiologist to observe some of the usual early symptoms associated with anaphylaxis. Symptoms that may be difficult to detect include light headedness and shortness of breath.
Although some warning signs are hard to identify during anesthesia, anaesthesiologists are specially trained to recognise allergic reactions. If allergy symptoms, such as bronchospasm, swelling or hypotension, are detected your anesthesiologist will act quickly to establish the appropriate treatment. This treatment may include administration of epinephrine (adrenaline), the insertion of a breathing tube, or administration of intravenous fluids.
What do I do if I suspect I am allergic to anesthesia?
If you have experienced an allergic reaction to anesthetic or other medications in the past you should tell your anaesthetist. Your anaesthetist will then ensure that the substances you are allergic to are not used and will be prepared for a potential reaction.
During a typical general anesthetic, a variety of drugs are given. If you have an allergic reaction during surgery, tests will be carried out afterwards to determine what you are allergic to.
How can I have surgery if I am allergic to anesthesia?
Having an allergic reaction to one anesthetic drug does not mean you can never have an anesthetic again. If you or a family member have had an allergic reaction during surgery you should discuss this with your doctor and have tests to determine which substances you are actually allergic to.